Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Amarillo, TX

May 18, 20184 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 6:58 PM CDT for 4 counties in Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:58 PM CDT (23:58 UTC)
Expired
May 18, 2018, 7:46 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 152 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:58 PM CDTHAIL 114 Wnw Canadian, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS54 KAMA 182358
SVRAMA
TXC211-295-357-393-190100-
/O.NEW.KAMA.SV.W.0072.180518T2358Z-180519T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
658 PM CDT FRI MAY 18 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southern Lipscomb County in the Panhandle of Texas...
  Northeastern Roberts County in the Panhandle of Texas...
  Northern Hemphill County in the Panhandle of Texas...
  Southeastern Ochiltree County in the Panhandle of Texas...

* Until 800 PM CDT

* At 658 PM CDT, a severe thunderstorm was located 12 miles northwest
  of Canadian, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Lipscomb, Canadian, Higgins and Glazier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3602 10000 3588 10036 3583 10077 3605 10080
      3622 10059 3629 10000
TIME...MOT...LOC 2358Z 241DEG 27KT 3600 10058 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
2 follow-up statements
063 
WWUS54 KAMA 190025
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
725 PM CDT FRI MAY 18 2018

TXC357-393-190034-
/O.CAN.KAMA.SV.W.0072.000000T0000Z-180519T0100Z/
Roberts TX-Ochiltree TX-
725 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS AND
SOUTHEASTERN OCHILTREE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3602 10000 3596 10035 3593 10053 3607 10054
      3623 10054 3629 10000
TIME...MOT...LOC 0024Z 241DEG 27KT 3610 10036 

$$

TXC211-295-190100-
/O.CON.KAMA.SV.W.0072.000000T0000Z-180519T0100Z/
Lipscomb TX-Hemphill TX-
725 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN LIPSCOMB AND NORTHERN HEMPHILL COUNTIES...

At 724 PM CDT, a severe thunderstorm was located 8 miles northwest of
Glazier, or 10 miles southwest of Lipscomb, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lipscomb, Higgins and Glazier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3602 10000 3596 10035 3593 10053 3607 10054
      3623 10054 3629 10000
TIME...MOT...LOC 0024Z 241DEG 27KT 3610 10036 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
396 
WWUS54 KAMA 190046
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
746 PM CDT FRI MAY 18 2018

TXC211-295-190055-
/O.CAN.KAMA.SV.W.0072.000000T0000Z-180519T0100Z/
Lipscomb TX-Hemphill TX-
746 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIPSCOMB AND NORTHERN
HEMPHILL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3602 10000 3596 10035 3593 10053 3607 10054
      3623 10054 3629 10000
TIME...MOT...LOC 0044Z 241DEG 27KT 3618 10018 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:20 PM CDT, 38 minutes earlier.

Area forecast discussion, May 18, 6:20 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Fri May 18 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Sunday. Southeast to southwest winds 10 to 20 knots will become
northwest and north 10 to 20 knots at the Guymon and Dalhart TAF
sites. South to southwest winds 15 to 25 knots with gusts near 30
knots at the Amarillo TAF site can be expected through 00Z Sunday.

&&

.PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/

DISCUSSION...
Current surface analysis shows storms beginning to develop across
the Texas South Plains ahead of the dryline across far western TX
Panhandle. Also interesting to note that the latest visible
satellite imagery along with surface obs across northern areas are
indicating a surface low developing with cyclonic flow situated
across portions of SE Colorado and far northern OK Panhandle. This
has helped to establish a southwesterly surface flow across the
northeastern Panhandles. Across the eastern Panhandles, some
residual outflow boundaries from yesterdays convection are
drifting northwest to northeast across the region. These
boundaries will help initiate thunderstorms going further into
the afternoon hours. Looking at KAMA 18Z RAOB data, low level
moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with
large CAPE pronounced in the hail growth zone. With that said, as
storms initiate, very large hail will be the main threat,
especially across the eastern Panhandles where low and mid level
moisture is more present as seen in the latest hi-res upper air
profiles compared to the 18Z soundings for KAMA is a bit more
limited in mid level moisture availability. Mild level lapse rates
however are quite steep across all of the central and eastern
Panhandles. Compared to our 18Z sounding where wind shear is a
bit more limited with weak backing and veering in the bottom 8-10
kft, a LLJ is expected to move across the eastern Panhandles later
this evening along with a mid level perturbation in the mean
flow. This will increase wind shear later on in the evening and
aid in convection lasting into the evening hours.

The initial storm development this afternoon will bring very large
hail as the main threat. If the low level winds across the east
have enough low level veering, hail growth size in the strong
updraft of supercells may be as big as baseballs during the onset
of convection initiation. Eventually as the LLJ develops, a
multicell linear convection should develop and as sufficient
mixing and outflow will allow damaging winds to be the main threat
with convection ending around midnight as the remainder of the
precipitation moves east-northeast out of the Panhandles region.

Going into the day tomorrow, a cold front will slowly makes its
way south through the region, this should generate more
widespread chances of showers and thunderstorms across the entire
Panhandles region going into the afternoon hours. Timing of the
cold front is not in full agreement between the latest 18/12Z
model and numerical data. Eventually though the cold front will
makes its way south of the Panhandles by Sunday morning bringing
temperatures below average by Sunday.

Going through the remainder of the forecast period, it shall be
the battle of the airmasses. Of course with different global model
solutions out with time, the dryline setup will be the main
focal point of diurnal convection throughout most of the forecast
period. A gradual warming trend through the coming week will be
expected as a warm front will move north up into Kansas by early
next week. Precipitation chances will shift east throughout the
week as southerly and southeasterly surface winds will eventually
become more southeasterly as an upper level ridge builds into the
region toward the end of the forecast period. High temperatures
will rise to well above average by the end of the forecast period.

FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the far western areas this afternoon as 20 ft. winds around 20 kts
along with low min RH vales around 9-12% will establish fire
weather conditions.

Elevated fire weather conditions are possible across the far
western areas again for tomorrow.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 18, 4:12 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
412 PM CDT Fri May 18 2018

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the eastern half of the combined
Panhandles this afternoon and evening. Any thunderstorms that
develop will be capable of being strong to severe. The main
threats will be damaging winds up to 70 MPH and large hail. Heavy
rains can also be expected with the stronger storms, possibly
leading to localized flooding or flash flooding. An isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM this evening for the eastern Oklahoma and the
eastern half of the Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Thursday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe.

Elevated fire weather conditions are also possible for Saturday
across the far western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for possible
activation through this evening.

Schneider

In the hours before

Local storm report, May 18, 5:30 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NNE PERRYTON          36.40N 100.80W
05/18/2018  M1.00 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800085

TLH
Local storm report, May 18, 5:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             20 NNW CODMAN           35.90N 100.90W
05/18/2018  E1.75 INCH       ROBERTS            TX   PUBLIC

&&

EVENT NUMBER AMA1800086

SCHNEIDER
Local storm report, May 18, 6:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             7 S PERRYTON            36.29N 100.80W
05/18/2018  M1.25 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800087

TLH
Special weather statement, May 18, 6:17 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT FRI MAY 18 2018

TXZ019-020-190000-
Donley TX-Collingsworth TX-
617 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY
COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Brice, or 17 miles north of Turkey, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wellington, Hedley, Dodson, Lutie, Lelia Lake, Dozier, Quail and
Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10097 3518 10075 3518 10000 3475 10000
TIME...MOT...LOC 2317Z 219DEG 39KT 3464 10085

Guerrero
Special weather statement, May 18, 6:46 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
646 PM CDT FRI MAY 18 2018

OKZ003-190015-
Beaver OK-
646 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER COUNTY UNTIL
715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hayne, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Forgan, Mocane, Turpin and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3685 10050 3687 10095 3700 10094 3700 10048
TIME...MOT...LOC 2346Z 205DEG 23KT 3699 10077

LFM
Special weather statement, May 18, 6:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
650 PM CDT FRI MAY 18 2018

OKZ003-190015-
Beaver OK-
650 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 715
PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Knowles, or 12 miles east of Beaver, moving north
at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Knowles and Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3696 10000 3655 10023 3663 10057 3700 10037
      3700 10000
TIME...MOT...LOC 2350Z 197DEG 42KT 3677 10030

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:46 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
May 17, 8:01 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts59 min
May 17, 8:07 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 8:49 PM CDTSpecial Weather StatementAMAGray41 min
May 17, 9:44 PM CDTSpecial Weather StatementAMAGray31 min
May 17, 10:07 PM CDTSpecial Weather StatementAMACollingsworth23 min
May 17, 10:24 PM CDTSpecial Weather StatementAMAHemphill36 min
May 18, 12:26 AM CDTSpecial Weather StatementAMAHutchinson34 min
May 18, 3:07 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Oldham13 hr
May 18, 4:50 PM CDTSpecial Weather StatementAMARoberts25 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 18, 5:05 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree55 min
May 18, 5:15 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 18, 5:41 PM CDTTornado WarningAMALipscomb, Ochiltree34 min
May 18, 5:57 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts63 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree48 min
May 18, 6:17 PM CDTSpecial Weather StatementAMACollingsworth, Donley43 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningAMALipscomb38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.